My father who is living with dementia is leaning to the side – the PISA syndrome
People living with dementia, especially those who also have Parkinson’s disease, may lean to the side – an abnormal muscle movement known as Pisa syndrome or pleurothotonus. It only occurs in 0.5% of those living with dementia and 8% of those living with Parkinson’s disease. Medications are often the culprit – learn more below.
I was asked, “My father who has dementia is leaning to one side – is this common? What might be the cause? “
This is likely a condition known as PISA syndrome (or formally called pleurothotonus). It is a dystonia (abnormal or awkward sustained movement) that occurs in the trunk and head. The body ‘leans’ to the side at an angle of about 10 degrees.
This is a rare but distressing complication that occurs in people living with dementia. It causes disability for the PLWD – reported lower back pain, increased fall risk, and decreased quality of life. It causes undue stress to those who care for them.
What is Pisa Syndrome associated with?
It occurs in several situations:
- For unknown reason
- Due to Parkinson’s disease (about 8% of people with Parkinson’s disease)
- Due to medication side effects (antiemetics, anti-psychotics, antidepressants, cholineesterase inhibitors). This occurs in about 0.5% of those taking these medications.
What can be done for PISA syndrome?
If Parkinson’s disease is involved, please consult your neurologist. There may be a need for medication adjustment or a trial of medications that have been able to alleviate the symptoms in about 40% of cases.
When medications are likely involved, it is helpful and often reversible to work with your doctor to stop those medications or adjust the dose.
Even if the medications have been present for a long time and the symptoms are new, this could still be due to a latent adverse reaction to the medication.
New medications that do not fit into the categories mentioned may change the metabolism of these medications that are associated with PISA syndrome, so a pharmacist can often help you look for side effects between medications. A common combination would be adding a medication for ulcers/heart burn (e.g. omeprazole) or a medication for mood (e.g. citalopram) that use the P450 cytochrome system. These new medications “compete” with the metabolism of the offending drug and may then trigger the the PISA syndrome.
Do we know how PISA syndrome occurs?
Not exactly. There are a few theories.
There may be an imbalance in the neurochemicals in the brain, due to disease and medications (dopaminergic-cholinergic imbalance and/or serotonergic-noradrenergic dysfunction), there may be changes in vision due to the disease and medications such that perception of what is upright has been altered. Studies are difficult due to the few people who have the syndrome and the difficulty in cognition/communication in those who do.
Any other suggestions?
Speak to your physician (neurologist, primary, geriatrician), and/or pharmacist.
They may recommend discontinuing potential offending medications, they may adjust dose, they may discontinue medications that may be competing with some medications. This is usually the first step. If the PISA syndrome is due to a medication, it usually resolves, but may take several months.
Other measures may be adding a medication that may improve the situation in those with known Parkinson’s disease.
They may begin physical therapy – to alleviate some of the back strain or strengthen the back muscles. This may not be helpful if the PLWD cannot follow the directions or participate in physical therapy. Know then that the back pain should lessen when the person is lying down, allowing those muscles to relax.
- Pisa syndrome is a condition that occurs in those with Parkinson’s disease (8% of the time) or with the use of some medications commonly used in dementia including cholinesterase inhibitors [e.g.donepezil, rivastigmine], antiemetics [e.g. compazine], antipsychotics [e.g. olanzapine, quetiapine] and antidepressants [e.g. citalopram, sertraline]. Speak to your physician about what can be done.
- The Pisa syndrome may occur even if someone has been on a medication for a long time.
- Other medications that are metabolized by similar pathways may exacerbate the syndrome – check with your pharmacist for possible interactions.
- Finally, for tips on how to help you as the helper, sign up here.
Suzuki T, Matsuzaka H. Drug-induced Pisa syndrome (pleurothotonus): epidemiology and management. CNS Drugs. 2002;16(3):165-74. doi: 10.2165/00023210-200216030-00003. PMID: 11888337.
Pollack D, Cunningham E, McGuiness B, Passmore AP. Pisa syndrome due to donepezil: pharmacokinetic interactions to blame? Age and Aging 2017;46:529-530.
Zak M, Sikorski T, Wasik M, Krupnik S, Andrychowski J, Brola W. Pisa syndrome: Pathophysiology, physical rehabilitation and falls risk. NeuroRehabilitation. 2021;49(3):363-373. doi: 10.3233/NRE-210167. PMID: 34542040.